• We carried out a study to estimate the incidence of erythema multiforme (EM), Stevens Johnson syndrome (SJS), and toxic epidermal necrolysis (TEN) requiring hospitalization and to determine which drug therapies were associated with these reactions. We reviewed the clinical records of all patients who were hospitalized with these discharge diagnoses at Group Health Cooperative (GHC) of Puget Sound, Seattle, Wash, from 1972 through 1986. During this 14-year period, an average of about 260 000 persons, with demographic characteristics similar to those of the general population, received their care from GHC, and there were about 25 000 admissions to hospitals per year at the GHC hospitals. Based on International Classification of Diseases-Adapted coding, a total of 61 suspect cases of EM, SJS, or TEN were identified from the computerized hospital discharge file. Based on record review and the application of a uniform set of diagnostic criteria, a total of 37 patients (61%) were classified as having EM, SJS, or TEN. Of these, 16 cases (43%) were attributed to drugs administered to these patients prior to hospitalization. The overall incidence of hospitalization for EM, SJS, or TEN due to all causes was 4.2 per 106 person-years. The incidence of TEN alone due to all causes was 0.5 per 106 person-years. The incidence of EM, SJS, or TEN associated with drug use were 7.0,1.8, and 9.0 per 106 person-years, respectively, for persons younger than 20 years of age, 20 to 64 years of age, and 65 years of age and older. Drug therapies with reaction rates in excess of 1 per 100 000 exposed individuals include phenobarbital (20 per 100 000), nitrofurantoin (7 per 100 000), sulfamethoxazole and trimethoprim, and ampicillin (both 3 per 100 000), and amoxicillin (2 per 100 000). Overall, our data suggest that cases of EM, SJS, and TEN sufficiently severe to require hospitalization are infrequent among outpatients using well-established drug therapies. A continuing challenge is the evaluation of these severe cutaneous reactions that are associated with newly marketed or less frequently prescribed drug therapies.
(Arch Dermatol. 1990;126:43-47)